Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

June 23, 2006Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2006, 9:01 PM CDT for Douglas County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 9:01 PM CDT (02:01 UTC)
Expired
Jun 23, 2006, 9:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:10 PM CDTHAIL 0.885 E Corsica, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240202
SVRFSD
SDC043-240230-
/O.NEW.KFSD.SV.W.0091.060624T0201Z-060624T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER DOUGLAS COUNTY...OR ABOUT 22 MILES NORTHEAST
  OF LAKE ANDES...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL DOUGLAS COUNTY EAST OF CORSICA AND NORTH OF DELMONT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4349 9827 4350 9852 4329 9813 4343 9813

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 240212
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT FRI JUN 23 2006

SDC043-240230-
/O.CON.KFSD.SV.W.0091.000000T0000Z-060624T0230Z/
DOUGLAS SD-
911 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT 
FOR EASTERN DOUGLAS COUNTY...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 SOUTHEAST OF CORSICA...MOVING SOUTHEAST AT 
30 MPH.

AT 910 PM CDT...HAIL UP TO NICKEL SIZE WAS REPORTED 5 MILES EAST OF 
CORSICA BY THE PUBLIC. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4349 9827 4350 9852 4329 9813 4343 9813

$$

SCHUMACHER
000 
WWUS53 KFSD 240226
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI JUN 23 2006

SDC043-240235-
/O.EXP.KFSD.SV.W.0091.000000T0000Z-060624T0230Z/
DOUGLAS SD-
925 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY 
EXPIRES AT 930 PM CDT...

THE STORM HAS WEAKENED AND MOVED INTO HUTCHINSON COUNTY. WIND GUSTS 
TO 40 MPH...PEA SIZE HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED AS 
THESE STORMS MOVE ACROSS HUTCHINSON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4349 9827 4350 9852 4329 9813 4343 9813

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI JUN 23 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE NORTHERN
PORTIONS OF THE CWA THIS AFTERNOON ON OUTFLOW BOUNDARIES AND IN THE
AREA OF GREATEST INSTABILITY...WITH MLCAPE VALUES AROUND 1200 TO
1500 J/KG.  WHILE WE HAVE ISSUED A COUPLE OF WARNINGS WITH THESE
STORMS...SHEAR IS NOT THAT GREAT...AROUND 28 KTS...AND STORMS HAVE
BEEN SHORT LIVED. CAN EXPECT A FEW SCATTERED SEVERE STORMS TO
CONTINUE THROUGH THE EVENING HOURS...BUT INSTABILITY DROPS OFF
RATHER DRAMATICALLY AFTER SUNSET AND DYNAMICS ARE WEAK...SO ANY
SEVERE STORMS SHOULD COME TO AN END AFTER DARK. IN ANY
EVENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE
NIGHT TIME HOURS AND PUSH FROM WEST TO EAST AS A SHORTWAVE CROSSES
THE REGION. PRECIPITATION WILL END OVER THE EASTERN PORTIONS OF THE
CWA BY SATURDAY AFTERNOON.  DID NOTE HOWEVER THAT THE LATEST NAM RUN
PUSHES PRECIP OUT OF OUR AREA QUICKER ON SATURDAY MORNING THAN THE
PREVIOUS RUN. EVEN SO...WILL LIKELY SEE REDEVELOPMENT ON SATURDAY
AFTERNOON OVER THE EAST AS UPPER LEVEL LOW DROPS THROUGH MINNESOTA
INTO THE UPPER MIDWEST. COULD SEE A COUPLE OF MARGINALLY SEVERE
STORMS WITH THIS ACTIVITY WITH LOW END INSTABILITY OVER THE AREA.

MODELS STILL IN DECENT AGREEMENT ON A CLOSED LOW DEVELOPING OVER THE
NORTHERN AND CENTRAL MISSISSIPPI VALLEY FOR THE BEGINNING OF THE
WEEK.  THINK AT THIS POINT THAT IT WILL BE FAR ENOUGH EAST THAT THE
CHANCE OF SHOWERS OVER OUR EASTERN CWA SHOULD BE MINIMAL.  FARTHER
INTO THE EXTENDED...TROUGH PERSISTS OVER THE MIDWEST AS ANOTHER LOW
PRESSURE DROPS OUT OF MANITOBA AND ONTARIO.  WHILE WE LOOK TO BE
MOSTLY DRY THROUGH MUCH OF THE UPCOMING WEEK...A WEAK COLD FRONT
WILL PASS THROUGH THE AREA ON TUESDAY NIGHT...BRINGING A SLIGHT
CHANCE OF SHOWERS TO THE EASTERN PARTS OF THE FA AT THAT TIME.
TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD UNDER
A PREDOMINATELY NORTHWEST FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

JM
Hazardous weather outlook, Jun 23, 3:17 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT FRI JUN 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
317 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST
OF A TYNDALL SOUTH DAKOTA...TO BROOOKINGS SOUTH DAKOTA LINE THROUGH
10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS QUARTER SIZE
HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK
WILL DIMINISH EAST OF THE I-29 CORRIDOR VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST
OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF
THE AREA DURING THE LATE AFTERNOON. THERE COULD BE A FEW STORMS
PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM THIS
EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO
BROOKINGS SOUTH DAKOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 23, 3:04 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 W DE SMET             44.39N 97.63W
06/23/2006  E1.00 INCH       KINGSBURY          SD   EMERGENCY MNGR

&&

BUSS
Local storm report, Jun 23, 3:05 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             10 WNW DE SMET          44.44N 97.74W
06/23/2006  E0.75 INCH       KINGSBURY          SD   PUBLIC

&&

JLAFLIN
Local storm report, Jun 23, 5:57 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 NE MINNEOTA           44.60N 95.92W
06/23/2006  E0.75 INCH       LYON               MN   PUBLIC

&&

JLAFLIN
Local storm report, Jun 23, 6:32 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 N GHENT               44.61N 95.89W
06/23/2006  E1.00 INCH       LYON               MN   PUBLIC

&&

PS
Local storm report, Jun 23, 6:57 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 NE MARSHALL           44.49N 95.73W
06/23/2006  E1.00 INCH       LYON               MN   TRAINED SPOTTER

            HEAVY RAIN. HAIL COVERED GROUND.

0620 PM     HAIL             5 SE MARSHALL           44.40N 95.72W
06/23/2006  E1.00 INCH       LYON               MN   TRAINED SPOTTER

            NICKLE TO QUARTER SIZE HAIL COVERING THE GROUND.

&&

DMILLER
Local storm report, Jun 23, 8:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 N KIMBALL            43.89N 98.96W
06/23/2006  E0.88 INCH       BRULE              SD   PUBLIC

&&

DMILLER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:57 PM CDTSevere Thunderstorm WarningFSDBrule33 min
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody45 min
Jun 24, 2:00 PM CDTSevere Thunderstorm WarningFSDMoody30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.